WebM&M Cases & Commentaries
WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly. Contribute by Submitting a Case anonymously.
Narrow Results Clear All
- Communication Improvement 9
- Education and Training 1
- Error Reporting and Analysis 2
- Human Factors Engineering 6
- Logistical Approaches 3
- Quality Improvement Strategies 3
- Specialization of Care 3
- Teamwork 1
- Clinical Information Systems 8
- Alert fatigue 1
- Device-related Complications 1
- Diagnostic Errors 1
- Discontinuities, Gaps, and Hand-Off Problems 4
- Identification Errors 8
- Interruptions and distractions 1
- Medication Errors/Preventable Adverse Drug Events 9
- Nonsurgical Procedural Complications 1
- Psychological and Social Complications 2
- Surgical Complications 3
- Medicine 15
- Nursing 1
- Pharmacy 5
- Health Care Executives and Administrators 12
Health Care Providers
- Nurses 3
- Non-Health Care Professionals 6
- Patients 2
Helen Pervanas, PharmD, RPh, and David VanValkenburgh; August 2018
Admitted to different hospitals multiple times for severe hypoglycemia, an older man underwent an extensive workup that did not identify a corresponding diagnosis. During his third hospitalization in 6 weeks, once his glucose level normalized, the care team believed the patient was ready for discharge, but the consulting endocrinologist asked the family to bring in all the patients' medication bottles. The family returned with 12 different medications, none of which were labeled as an oral hypoglycemic agent. The resident used the codes on the tablets to identify them and discovered that one of the medications, labeled an antihypertensive, actually contained oral hypoglycemic pills. As the patient had no history of diabetes, this likely represented a pharmacy filling error.
Robert R. Cima, MD, MA; September 2012
Following successful bypass surgery and mitral valve repair, an elderly man with diabetes, hypertension, and end-stage renal disease continued to attend hemodialysis and other clinic visits regularly. Eight months later, he was admitted to the hospital with shaking chills, confusion, and a collection of pus in his chest. A surgical procedure to free the trapped lung also uncovered a surgical instrument from the previous surgery.
- Spotlight Case
Abigail Zuger, MD; June 2011
An adolescent girl passed out after a soccer game, and her father, a physician, took her to the pediatrician for tests. The physician father obtained a copy of his daughter’s ECG, panicked because it was not normal, and began guiding his daughter’s medical care.
John C. Kulli, MD; May 2011
A surgery fellow put two syringes in his pocket: one containing leftover anesthetic and one with agents to reverse it. When it came time to reverse the neuromuscular block, he administered the anesthetic by mistake.
Robert L. Poole, PharmD; Tessa Dixon, PharmD; December 2010
Following a vehicle collision, a man admitted to the hospital was given a twofold overdose of dexamethasone, due to confusion about administration instructions on a multidose vial.
Dorothy Dougherty, RN; November 2010
A hospitalized 2-month-old infant is fed breast milk from another infant's mother after the wrong bottle is pulled from the ward's refrigerator.
Tim Vanderveen, PharmD, MS; May 2009
Hospitalized for an elective procedure, a patient is given heparin in an incorrect concentration—off by a factor of 100.
William W. Churchill, MS, RPh; Karen Fiumara, PharmD; April 2009
A powerful anti-clotting medication is ordered for a patient admitted for coronary intervention. Due to a forcing function in the computer order entry system, the intern enters an arbitrary maintenance infusion rate, assuming that the pharmacy will fix it if it is wrong. The pharmacy dispenses it as written, and the nurse administers it—underdosing the patient by a factor of 40.
Leslie W. Hall, MD; October 2008
Orthopedic surgeons rounding on an elderly Cantonese-speaking woman recommend conservative, nonsurgical treatment for her broken hip, as their examination noted that the patient was able to walk. Given that strict bed rest orders were in place for this patient, a medical intern found the note peculiar. Further investigation revealed that the surgeons had actually walked the patient's roommate, another Cantonese-speaking woman.
- Spotlight Case
Debra Gerardi, RN, MPH, JD; December 2007
An inpatient missing from his room is found several hours later outside the emergency department. Despite having arrived at the ED in a hospital gown with an inpatient ID bracelet, the patient is treated in the ED and discharged.
Russ Cucina, MD, MS; July 2006
Despite full documentation and a wristband regarding her severe food allergy, an inpatient is advertently fed eggs and suffers an allergic reaction.
Robert J. Weber, MS, RPh; May 2006
A pharmacist mistakenly dispenses Polycitra instead of Bicitra, and a patient winds up with severe hyperkalemia and hyperglycemia.
Peter Lindenauer, MD, MSc; October 2004
A surgical patient and a neurosurgical patient are scheduled to be moved to different beds, the second taking the first's spot. However, the move is documented electronically before it occurs physically, and a medication error nearly ensues.
Mark V. Williams, MD; July 2004
A man sent for a Holter monitor inadvertently arrives at the allergy clinic and receives a skin test instead.
Harold S. Kaplan, MD; February 2004
Blood typing tubes for a married couple brought to an ED after a trauma are labeled with the opposite stickers. By coincidence, the wife's blood type was already on file. An alert blood-bank technologist catches the mistake.
Tejal K. Gandhi, MD, MPH; October 2003
Switched urine specimens lead to a patient receiving the wrong answer about her pregnancy test.
Kaveh G. Shojania, MD; February 2003
A man almost received a medication intended for another patient with the same last name in the same room.
- Spotlight Case
Paul Barach, MD, MPH; February 2003
A boy undergoing knee surgery stopped breathing after inadvertently being given a paralytic medication instead of an antibiotic.